Heroin is an opioid drug that is usually consumed recreationally. It is often sold illegally as a white or brown powder, and may also be injected or inhaled. It induces feelings of intense euphoria and as a result, is a deadly addictive substance. Knowing the signs of a heroin overdose can thus save someone’s life. If you or a loved one is struggling with heroin abuse, reach out to Serenity Grove’s heroin rehab program for crisis intervention and treatment.
Since heroin is often consumed illegally, there may be other substances mixed into it to enhance the effects; this significantly increases the chances of an overdose. By spotting the early warning signs of heroin addiction you can protect yourself and your family from harm. To find out more about the dangers of heroin abuse and our personalized addiction treatment programs, call us at 844.904.3485.
Signs of a Heroin Overdose
If you suspect someone in your vicinity is showing signs of a heroin overdose, call 911 immediately. The typical signs of a heroin overdose include the following:
- Shallow/slow breathing (or even gasping)
- Unresponsive body
- Blue tints on lips and/or fingernails
- Skin has turned pale, cold, and damp
- Slow or no heartbeat
- Inability to speak
- Discolored tongue
- Disorientation or delirium
- Extreme drowsiness
- Nausea and/or vomiting
- Unconsciousness or coma
- Spasms and seizures
- Stomach cramps
A heroin overdose is usually life-threatening, and the individual needs medical attention without any delay. Sometimes a person may complain of stomach cramps, chest pains, or speak in a slurred voice before passing out, alerting you to the imminent signs of a heroin overdose.
If you think someone is showing signs of a heroin overdose, call 911 right away. While waiting for the ambulance to arrive, try to rouse the person or turn them on the side to stimulate breathing. If available, naloxone (Narcan) may be administered, as it prevents the heroin from attaching itself to the opioid receptors in the brain, thereby minimizing some of the damage.
Signs of Heroin Addiction
To avoid the risk of an overdose, it is important to spot the signs of heroin addiction and dependency before it is too late. The usual signs of heroin addiction include:
- Needle marks, suggesting that the person is using transdermal needs to inject the drug
- Changes in personality, and loss of interest in hobbies/studies or work
- Spending more and more time on one’s own
- Presence of drug paraphernalia in their room
- Unexplained purchases and sudden financial struggles
- Sleeping for longer hours
- Flushed skin, watery eyes, and runny nose
- Clouded thinking and impaired judgment
- Tremors and headaches
- Withdrawal symptoms such as nausea, diarrhea, anxiety, depression, and outbursts of anger
If someone is struggling with heroin addiction, their behavior and personality may change over a few weeks or months. They may lie, become secretive and isolated, and slowly lose control over different aspects of their life. Thus, it is crucial to treat heroin abuse at a quality rehab facility at the earliest.
Heal from Heroin Abuse at Serenity Grove
At Serenity Grove, we strive to create a safe, comfortable, and welcoming environment for our clients to slowly heal and recover from addiction.
Every client receives the highest levels of care, medical attention, and holistic support at our family-owned treatment center. Specializing in end-to-end care services, we guide our clients through all the stages of detox, inpatient care, outpatient treatment, and beyond. We even offer around-the-clock nursing care for high-risk clients. Finally, as part of our lifelong continuing care program, our clients can enjoy ongoing support even after their treatment is formally complete.
It is possible to make a full recovery from heroin abuse and other disorders. Take the first step towards a brighter future by calling us at 844.904.3485 today.